Texas, 2011

Drought in Texas, May 1 to 31, 2011

May 1 to 31, 2011 · NWS SHV · 21 events in 21 counties and zones

Most of Northeast Texas began the month of May in a D3 Extreme to D4 Exceptional Drought classification. Only the extreme northern counties of Northeast Texas, bordering the Red River, were classified as D2 Severe Drought status.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Most of Northeast Texas began the month of May in a D3 Extreme to D4 Exceptional Drought classification. Only the extreme northern counties of Northeast Texas, bordering the Red River, were classified as D2 Severe Drought status. While some areas saw some rainfall during the month of May...it did little to change the classifications towards the end of the month.

The following are a few selected cities across Northeast Texas with their May rainfall totals and departures from normal as well as the 2011 rainfall totals and departures from normal.

Tyler May rainfall was 2.28. The departure from normal was -2.18.|Tyler yearly rainfall was 11.53. The departure from normal was -7.66.|Longview May rainfall was 4.06. The departure from normal was -1.00.|Longview yearly rainfall was 14.67. The departure from normal was -6.25.|Lufkin May rainfall was 4.69. The departure from normal was -0.60.|Lufkin yearly rainfall was 14.89. The departure from normal was -4.68.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 30, 8:18 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 30, 8:18 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
918 PM CDT SAT APR 30 2011

.DISCUSSION...
ISOLATED STRONG TO SEVERE TSTMS CONTINUE ACROSS NW CWA...WITH TOR
WATCH STILL IN EFFECT FOR NE TX...ALONG AND NORTH OF INTERSTATE
20...SE OK...AND SW AR...ALONG AND NORTH OF INTERSTATE 30...UNTIL
2 AM. THIS ACTIVITY AHEAD OF COLD FRONT...AND LITTLE DEVELOPMENT
UPSTREAM ALONG BOUNDARY. NO PCPN HAS DEVELOPED ALONG FRONT EITHER.
AS A RESULT...LOWERED OVERNIGHT POPS TO 50 PERCENT NW TO 20
PERCENT SE CWA OVERNIGHT./15/.

&&

.AVIATION...
ISOLD STG TSTMS ALONG A PREFRONTAL BAND...GENERALLY NEAR THE
INTERSTATE 30 CORRIDOR. STRONGEST CELL HEADED TOWARDS TXK
TERMINAL...BTWN 03-04Z...OTHERWISE...NO OTHER CONVECTION IMMINENT
FOR REMAINING TERMINALS. FOR THE MOST PART...VFR CIGS ACROSS MUCH OF
AREA...HOWEVER...MVFR CIGS CONTINUE TO PREVAIL AT ELD AND MLU
TERMINALS. S-SE WINDS 5 TO 10 KTS ACROSS AREA. EXPECT ONCE AGAIN FOR
MVFR CIGS TO ADVECT NORTHWARD AREAWIDE AFTER 06Z...AND ONCE AGAIN
MAY BREAK UP TO VFR BTWN 15-18Z...ON SUNDAY. AS COLD FRONT REACHES
TO NEAR THE INTERSTATE 30 CORRIDOR BTWN 21-24Z SUNDAY...CONVECTION
TO BECMG NUMEROUS NEAR BOUNDARY...AND WSHFT TO N-NE WITH A FEW STG
GUSTS. ASIDE FROM TXK...SLOW MOVG FROPA TO AFFECT REMAINING TERMINAL
SITES SOMETIME AFTER 0Z MONDAY./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  82  60  66  49 /  30  70  70  80  70
MLU  67  84  66  72  49 /  20  50  50  80  70
DEQ  60  70  51  58  42 /  40  90  80  80  50
TXK  65  77  54  61  47 /  40  90  80  80  70
ELD  67  81  59  66  46 /  30  90  70  80  70
TYR  69  79  53  64  45 /  40  70  70  70  70
GGG  69  83  55  64  47 /  40  60  70  80  70
LFK  72  84  63  75  49 /  30  30  50  50  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112.

&&
Hazardous weather outlook, Apr 30, 11:14 AM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1214 PM CDT SAT APR 30 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1214 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL DEVELOP LATER TODAY AND INCREASE IN AREAL
COVERAGE AND INTENSITY TONIGHT AS A COLD FRONT MOVES INTO THE
REGION. EXPECT LOCALLY HEAVY RAINFALL WITH AMOUNTS OF ONE TO THREE
INCHES BY LATE TONIGHT. THIS RAIN WILL OCCUR OVER AREAS THAT HAD
RECENTLY RECEIVED HEAVY RAIN. EXPECT RAPID WATER RUNOFF AND
POSSIBLE FLASH FLOODING OVER NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...
AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS. THE AREA OF CONCERN IS
MAINLY NORTH OF AN EL DORADO ARKANSAS TO PITTSBURG TEXAS LINE.

ALSO...SOME STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
STRONG TO SEVERE THUNDERSTORMS...WITH LARGE HAIL...HEAVY RAINFALL...AND
DAMAGING WINDS WILL BE POSSIBLE SUNDAY THROUGH MONDAY...AS A FRONT
MOVES ACROSS THE FOUR STATE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT
PERSONNEL...AND STORM SPOTTER NETWORKS MAY BE NEEDED LATER THIS
AFTERNOON THROUGH TONIGHT.

In the hours before

Local storm report, Apr 30, 8:41 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
941 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     FUNNEL CLOUD     2 NE HUGHES SPRINGS     33.02N 94.61W
04/30/2011                   CASS               TX   LAW ENFORCEMENT

            STATE TROOPER REPORTS FUNNEL CLOUD 2 MILES NORTHEAST OF
            HUGHES SPRINGS

&&

MHEMINGW
Local storm report, Apr 30, 9:13 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1013 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TORNADO          2 S DAINGERFIELD        33.00N 94.72W
04/30/2011                   MORRIS             TX   TRAINED SPOTTER

            TORNADO ON GROUND MOVING NE AT 25 MPH.

&&

MHEMINGW
Local storm report, Apr 30, 9:21 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1021 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             3 SE DOUGLASSVILLE      33.16N 94.31W
04/30/2011  M1.00 INCH       CASS               TX   LAW ENFORCEMENT

            STATE TROOPER REPORTED QUARTER SIZED HAIL

&&

MHEMINGW
Local storm report, Apr 30, 9:39 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1039 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             4 NW ATLANTA            33.16N 94.21W
04/30/2011  M1.00 INCH       CASS               TX   AMATEUR RADIO

            QUARTER SIZED HAIL REPORTED AT COUNTY ROAD 3214 AND
            HIGHWAY 77W

&&

MHEMINGW
Local storm report, Apr 30, 9:50 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1050 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TORNADO          LONE STAR               32.94N 94.71W
04/30/2011                   MORRIS             TX   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ON THE NORTH SIDE OF LONE
            STAR. POWER OUTAGES REPORTED IN LONE STAR.

&&

MHEMINGW
Local storm report, Apr 30, 10:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             2 NW QUEEN CITY         33.17N 94.18W
04/30/2011  M1.00 INCH       CASS               TX   AMATEUR RADIO

            QUARTER SIZED HAIL REPORTED AT THE INTERSECTION OF COUNTY
            ROAD 3544 AND FM 96

&&

MHEMINGW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Angelina

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Angelina forecast zone
Reported by
Emergency Manager
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Drought, Bowie

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bowie forecast zone
Reported by
Emergency Manager
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Drought, Camp

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Camp forecast zone
Reported by
Emergency Manager
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Cass

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Emergency Manager
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Drought, Cherokee

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Law Enforcement
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Drought, Franklin

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Gregg

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Gregg forecast zone
Reported by
Emergency Manager
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Drought, Harrison

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Emergency Manager
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Drought, Marion

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Emergency Manager
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Drought, Morris

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
Emergency Manager
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Nacogdoches

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
Emergency Manager
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Drought, Panola

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Panola forecast zone
Reported by
Emergency Manager
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Drought, Red River

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Emergency Manager
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Drought, Rusk

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Emergency Manager
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Drought, Sabine

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sabine forecast zone
Reported by
Emergency Manager
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Drought, San Augustine

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
Emergency Manager
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Drought, Shelby

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Emergency Manager
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Drought, Smith

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Emergency Manager
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Titus

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Titus forecast zone
Reported by
Emergency Manager
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Upshur

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Upshur forecast zone
Reported by
Emergency Manager
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Drought, Wood

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
Emergency Manager
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297779, 297780, 297781, 297782, 297783, 297786, 297787, 297788, 297789, 297790, 297791, 297792, 297793, 297794, 297795, 297796, 297798, 297799, 297801, 297802, 297804.